Kansas, 2004

Hail and Damaging Winds in Kansas, June 20, 2004

June 20, 2004 · NWS DDC · 14 events in 9 counties and zones

7 hail, 7 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jun 20, 1:02 PM CST, 4 hours 37 minutes earlier.

Area forecast discussion, Jun 20, 1:02 PM CST, 4 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
202 PM CDT SUN JUN 20 2004

.DISCUSSION...

DAYS 1-2...
ONCE AGAIN CONVECTION DEVELOPING OVER THE HIGHER TERRAIN, MAINLY IN
BOU AREA AS MCS FROM THIS MORNING MOVES SOUTH INTO OK. SFC BOUNDARY
APPEARS TO HAS STALLED OUT IN THE TX PANHANDLE BY LATE MORNING WITH
DHT OBS SUGGESTING IT WAS ALREADY BEGINNING TO MOVE BACK NORTHWARD.
BASED ON 7H TEMPS OF 9-10C...CAP SHOULD SEE CU BECOME MORE DEVELOPED
THAN WHAT IS OUTSIDE AT 18Z WITH MID-UPPER 80S. MOST FAVORABLE AREA
FOR THIS WILL BE IN THE CNTL/SW CWA SO WITH THIS IN MIND WILL KEEP
SMALL POPS GOING LATE THIS AFTERNOON INTO EVENING HERE WHICH IS ALSO
NEAR THE RETURNING SFC BOUNDARY AND LARGEST CAPE VALUES.

THE MORE INTERESTING WEATHER WILL BE LATER TONIGHT AS THE DEVELOPING
STORMS IN COLORADO MOVE EASTWARD INTO WESTERN KS.  MID LVL
BAROCLINIC ZONE STILL IN PLACE FROM NE CO INTO CNTL KS AND WITH A
BETTER LLJ PROGGED TO DEVELOP, WAA AND TONGUE OF MOISTURE EXTENDING
FROM NE CO INTO SC KS AHEAD OF THESE STORMS SHOULD SEE ANOTHER MCS
MOVE ACROSS THE CWA LATER TONIGHT. PCPN H20 VALUES VERY SIMILAR TO
LAST NIGHTS WHERE 1-2 INCHES FELL BASED ON COOP REPORTS. WITH BETTER
LIFT PRESENT CURRENTLY THINK UP TO 3 INCHES IS NOT OUT OF THE
QUESTION SO WITH FFG IN SOME AREAS SHOWING ONLY 6HR VALUES OF LESS
THAN THREE ESPECIALLY IN THE NORTH AND REVIEWING WHERE THE HEAVIEST
RAINS HAD FALLEN OVER THE LAST 72 HOURS VIA HYDROVIEW MPE WILL GO
AHEAD AND ISSUE A FLOOD WATCH FOR A OUR NORTHERN COUNTIES NEAR THE
GLD AREA AND OUR ERN CWA BOARDING ICT.

FOLLOWING THIS A COLD FRONT WILL PUSH SOUTH INTO NORTHERN OKLAHOMA
ON MONDAY BRINGING WITH IT A REINFORCEMENT OF COOLER AIR. PCPN
CHANCES MONDAY NIGHT WILL BE NEAR THIS FRONT WHICH WILL EXTEND FROM
NORTHERN OKLAHOMA INTO SE COLORADO. WILL THEREFORE GRADIENT POPS
FROM THE HIGHER GRIDS OF OUN,AMA,PUB DOWNWARD IN OUR SW/SRN CWA.
AFTER THIS SFC HIGH BUILDS IN MONDAY NIGHT AND TUESDAY. SO FOR MOST
OF THE CWA WILL LEAVE FORECAST DRY.
DAYS 3-7...
MEDIUM RANGE MODELS HAVE NORTHWEST FLOW ALOFT DOMINATING THE PLAINS
AS A STRONG UPPER LOW HOVERS NORTH OF THE GREAT LAKES.  VARIOUS
SHORTWAVE TROUGHS WILL BE ROTATING AROUND THE UPPER LOW AND BRINGING
REINFORCING SHOTS OF COOLER AIR, WITH THE GFS AND ECMWF SHOWING A
FAIRLY VIGOROUS ONE COMING DOWN WEDNESDAY NIGHT INTO THURSDAY.  AT
THE SFC, A GENERAL EASTERLY COMPONENT WILL CONTINUE TO BRING MOIST
AIR UPSLOPE ACROSS SOUTHWEST KS.  MUCH WILL DEPEND ON WHERE FRONTAL
AND OUTFLOW BOUNDARIES END UP, BUT SEE NO REASON WHY THE TREND OF
CONVECTION FIRING IN THE HIGHER TERRAIN OF EASTERN CO AND MOVING
EASTWARD AS AN MCS WONT CONTINUE.  KEPT THE POPS THAT WE HAD GOING
FOR WED, THURS, AND FRI NIGHTS.  WITH PLENTY OF MOISTURE AND CLOUDS
HANGING AROUND THE AREA AND POSSIBLE FRONTAL BOUNDARIES COMING
THROUGH TEMPS SHOULD REMAIN BELOW CLIMO, SO TWEAKED HIGHS DOWN FOR
THURS AND FRI A BIT.  THE NEXT PROBLEM WILL BE HOW FAST THE UPPER
LOW MOVES EAST AND ALLOWS RIDGING TO BUILD IN.  THE OPERATIONAL GFS
KEEPS US IN NORTHWEST FLOW THROUGH MOST OF THE WEEKEND, NOT REALLY
BRINGING IN THE HIGHER HEIGHTS UNTIL NEXT TUES.  THE MAIN GFS
ENSEMBLES ARE PRETTY CONSISTENT WITH THE OPERATIONAL RUN, BUT THE
CANADIAN AND CDCS RE-FORECAST ENSEMBLES ARE A LITTLE FASTER AND
BUILD THE RIDGE INTO THE PLAINS OVER THE WEEKEND.  STILL, EVEN THE
CDC HAS COOLER THAN AVG 850MB TEMP ANOMALIES OVER THE AREA THROUGH
SATURDAY.  WILL KEEP THE OVERALL WARMING TREND, BUT WILL TWEAK TEMPS
DOWN A BIT ON SAT TO JUST BELOW CLIMO.  MINOR CHANGES ELSEWHERE IN
THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 63 78 59 79 / 80 00 20 00
GCK 62 76 56 79 / 80 10 20 00
EHA 61 80 59 79 / 30 30 30 00
LBL 63 80 59 78 / 30 30 40 00
HYS 62 76 58 80 / 90 00 00 00
P28 66 82 64 81 / 60 40 40 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...FLOOD WATCH TONIGHT FOR KSZ030-031-043>046-061>066-079>081-089-
090

&&

BURGERT/RITTERLING
Hazardous weather outlook, Jun 20, 4:08 AM CST, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
508 AM CDT SUN JUN 20 2004

KSZ030-031-043>046-061>066-074>081-084>090-211100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON-
HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT-
RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO-
508 AM CDT (408 AM MDT) SUN JUN 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

A WARM FRONT WILL MOVE INTO SOUTHWEST KANSAS THIS AFTERNOON.
ABUNDANT MOISTURE WILL BE AVAILABLE ALONG AND AHEAD OF THE WARM
FRONT AND THIS COMBINATION WILL PRODUCE SOME SEVERE THUNDERSTORMS
LATER THIS AFTERNOON AND INTO THE EVENING. THERE MAY ALSO BE A FEW
TORNADOS POSSIBLE ALONG THE WARM FRONT. A LARGE COMPLEX OF
THUNDERSTORMS WILL BECOME THE DOMINANT FEATURE BY LATER THIS EVENING
WITH A CHANCE OF LARGE HAIL AND VERY HEAVY RAINFALL. MOST OF THE
HEAVY RAINFALL WILL BE NORTH OF A LINE FROM GARDEN CITY TO PRATT WITH
1 TO 3 INCHES POSSIBLE IN LOCAL AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UNSETTLED WEATHER PATTERN WILL CONTINUE THROUGH MOST OF THE WEEK
WITH SCATTERED THUNDERSTORMS PRIMARILY DURING THE NIGHTTIME HOURS. A
FEW OF THESE THUNDERSTORMS COULD BE SEVERE. HAIL AND HIGH WINDS WILL
BE THE MAIN THREATS, ALTHOUGH HEAVY RAINFALL COULD PRODUCE LOCAL
FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND INTO
THE EVENING.

06

In the hours before

Local storm report, Jun 20, 2:29 PM CST, 3 hours 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
329 PM CDT SUN JUN 20 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0135 AM     HAIL             3 E SCOTT CITY          38.48N 100.85W
06/20/2004  0.75 INCH        SCOTT              KS   PUBLIC

0155 AM     HAIL             4 SSE FRIEND            38.20N 100.88W
06/20/2004  0.88 INCH        FINNEY             KS   PUBLIC

&&

UMSCHEID

The radar

The Dodge City radar (KDDC), 197 km away, was scanning. The volume nearest the first event began at 23:39 UTC.

Open the radar archive at this moment

Event by event

7 hail, 7 thunderstorm wind. Local standard time, as filed.

Hail, Morton

When
June 20, 5:39 PM CST
Where
Morton County, 5 mi W of Elkhart
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.000, -101.983

Thunderstorm Wind, Hamilton

When
June 20, 7:45 PM CST
Where
Hamilton County, Syracuse
Measured
51 kt (59 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.983, -101.750

This wind was measured on KSN-TV weather lab equipment

Hail, Meade

When
June 20, 7:49 PM CST
Where
Meade County, 4 mi SE of Meade
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -100.283

Hail, Meade

When
June 20, 7:50 PM CST
Where
Meade County, 4 mi SE of Meade
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.250, -100.283

Thunderstorm Wind, Hamilton

When
June 20, 7:58 PM CST
Where
Hamilton County, 10 mi S of Syracuse
Measured
65 kt (75 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.833, -101.750

Thunderstorm Wind, Hamilton

When
June 20, 8:00 PM CST
Where
Hamilton County, Syracuse
Measured
58 kt (67 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.983, -101.750

This wind was measured on KSN-TV weather lab equipment

Thunderstorm Wind, Kearny

When
June 20, 8:13 PM CST
Where
Kearny County, 17 mi SW of Lakin
Measured
58 kt (67 mph) measured gust
Reported by
TRAINED SPOTTER
Coordinates
37.783, -101.467

Thunderstorm Wind, Gray

When
June 20, 8:13 PM CST
Where
Gray County, Ingalls
Measured
52 kt (60 mph) measured gust
Reported by
BROADCAST MEDIA
Coordinates
37.833, -100.450

This wind was measured on KSN-TV weather lab equipment

Hail, Clark

When
June 20, 8:20 PM CST
Where
Clark County, 17 mi S of Minneola
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.183, -99.967

Hail, Clark

When
June 20, 8:22 PM CST
Where
Clark County, 15 mi S of Minneola
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.217, -99.967

Thunderstorm Wind, Finney

When
June 20, 8:30 PM CST
Where
Finney County, 1 mi S of Plymell
Measured
52 kt (60 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
37.783, -100.867

Two inch diameter tree limbs broken

Thunderstorm Wind, Gray

When
June 20, 9:33 PM CST
Where
Gray County, Ingalls
Measured
52 kt (60 mph) estimated gust
Reported by
BROADCAST MEDIA
Coordinates
37.833, -100.450

Hail, Hodgeman

When
June 20, 10:13 PM CST
Where
Hodgeman County, 3 mi N of Jetmore
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.133, -99.900

Hail, Trego

When
June 20, 10:36 PM CST
Where
Trego County, Cedar Bluff Res
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.783, -99.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2004Every state in 2004This day in weather historyWarnings in Kansas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408010, 5408011, 5408012, 5408013, 5408014, 5408015, 5408016, 5408017, 5408018, 5408019, 5408020, 5408021, 5408022, 5408023.